Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Sudden weight gain Clarinex/Nasonex

02/22/2008

Question:

My college-age daughter was diagnosed with severe dust mite allergies and put on Clarinex and Nasonex. She has gained 8 pounds in 6 days even though she has been keeping her caloric intake to fewer that 1400 calories and has done Pilates or the elliptical for 40-60 minutes every day. She also walks a couple of miles each day to get to classes. Could the drugs do this? Also, she lost about 20-25 pounds last summer and fall without really changing her eating or exercise. She has maintained this weight for the past 6 months, but is now gaining very quickly but not overeating. Also, her oesiniphils were very high. One other change is that she is gradually going off Lexapro, which she started in November. Other medications she has been on: Yasmin since last summer. She feels that her body is doing things that she has no control over. Are there explanations for these changes? Should she stop the new medications, Clarinex and Nasonex? Thanks.

Answer:

No, she should not stop the new medications, nasonex and clarinex, because it is unlikely they are responsible for her weight gain. She needs them for her allergies.

Your daughter has had major fluctuations in her weight without a clear indication why this is happening. She is on Yasmin, which can cause weight gain. She is being weaned off Lexapro, which was prescribed only two months ago for I presume a mood disorder like depression. Fluctuations in weight, including weight gain, have been reported in people who are depressed. She has an intense exercise regimen, walking miles daily, and structured exercise for at least 40 minutes a day. In addition, she is probably on a hypocaloric intake (based on a daily intake of 1400 calories for an adult female).

My suggestion is that your daughter see her primary care physician, who can help pull all these pieces together and figure out the reasons for these wide fluctuations in weight. What is your daughter's weight and BMI? Where is she on the spectrum for BMI? What is her natural growth trajectory and build? Is this the right time to wean her off the Lexapro? Is her dietary intake adequate and accurate? Are you aware of her eating patterns? With her self-imposed restrictive diet, is she binge eating? Is her thyroid gland functioning normally? Is her weight gain really 'weight' or is it something else like fluid retention seen with certain health conditions?

I am unable to answer these questions for you, but your primary care physician can conduct a thorough history and physical examination and help you both with the next steps.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Ihuoma U Eneli, MD Ihuoma U Eneli, MD
Associate Clinical Professor of Pediatrics
Medical Director of the Center for Healthy Weight and Nutrition
College of Medicine
The Ohio State University